Bilateral Retrobulbar Optic Neuropathy Associated With Golimumab

    loading  Checking for direct PDF access through Ovid

Abstract

We report the first documented case of retrobulbar optic neuropathy associated with golimumab. A 48-year-old man was admitted with a 3-week history of progressive visual loss of his left eye. He had received a second infusion of golimumab for ankylosing spondylitis 10 days before admission. A magnetic resonance imaging scan showed enhancement of both optic nerves and visual evoked potentials were consistent with demyelinating bilateral optic neuropathy, although visual acuity drop in the right eye could not be determined because of deep amblyopia. No improvement was observed after golimumab dechallenge or corticosteroid treatment. Demyelinating complications related to treatment with tumor necrosis factor alpha inhibitors (TNFAI) have been previously described. Golimumab, a fully human monoclonal antibody, is the most recently developed TNFAI and thus, fewer adverse effects have been reported. Further studies should be developed to elucidate if variability in golimumab's pharmacokinetics or TNF receptor binding affinity could explain different safety profiles compared with other TNFAI.

Related Topics

    loading  Loading Related Articles